What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 4, 5:42 PM CST, 51 minutes earlier.
Area forecast discussion, Dec 4, 5:42 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
542 PM CST Mon Dec 4 2017
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 245 PM CST Mon Dec 4 2017
An approaching cool front is now into central Iowa with a broken
line of showers and non-severe storms. Trends support front to
pass rapidly by 8 PM with south winds of 20 to 30+ mph becoming
west to northwest by mid evening. Light precipitation amounts with
low to very low risk of severe storms suggested. Temperatures are
in the lower to mid 60s at 2 PM with much colder temperatures noted
to arrive by late evening behind front. Below to well below normal
temperatures on tap the rest of the week with little or no snow
chances.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 245 PM CST Mon Dec 4 2017
Short term forecast confidence assessment...fair to poor or average
to below average. Main risk is severe risk the next 3 to 5 hours with
trends suggesting a diminishing risk (if any) will need to monitoring
next few hours as low instability and veering surface winds
unfavorable for any severe.
Tonight...broken line of showers and storms should pass east by 10 PM
with clearing skies most areas. Any rain totals should be below a quarter
inch with most locations a tenth of an inch and possibly less. Temperatures
to fall into the lower 20s to around 30F by sunrise with gusty northwest
winds of 20 to 30+ mph with isolated gusts to around 35 mph.
Tuesday...mostly sunny and cold and windy with temperatures staying
in the 30s with gusty northwest winds of 20 to 35 mph and some gusts
around 40 mph possible. Wind chills will be in the teens to lower 20s
for coldest day so far this winter season.
.LONG TERM...(Tuesday Night through next Monday)
ISSUED AT 245 PM CST Mon Dec 4 2017
Tuesday night and Wednesday...Latest run 12z models varying on
handling of a weak clipper embedded in cold northwest flow this
period. The GFS is the most bullish with the forming of a closed sfc
low dropping acrs the southwestern third of the DVN CWA from 06z-12z
Wed morning, placing up to a half inch of snow by 12z-14z Wed just
to the north of it generally along and just south of the I80
corridor. The 12z NAm dries up anything to maybe just some flurries,
and the new ECMWF produces a few tenths of an inch/dusting along and
west of Iowa City and Cedar Rapids by Wed morning, and dries it up
to flurries after that. For now will go with a strip of flurries in
these areas from late Tue night into Wed morning, but could see a
few areas getting light measurable snow accums of a tenth or two
from southwest of Cedar Rapids, through the Quad Cities and point
southeast. After that system clears Wed morning, rest of the day
blustery and cold in the upper 20s to low 30s in much of the area.
Northwest winds of 15 to 25 MPH and gusts up to 35 MPH. The winds
decrease some overnight but still maintain enough to produce low
single digit to around zero wind chills in the north and northwest
by early Thu morning.
Thursday and Friday...Cold day under passing lobe of sfc ridging
Thu, highs probably staying in the 20s most areas. Thu night may be
one of the coldest nights of the week with quick temp drop/crash
expected just after dark, but increasing cirrus and signs of at
least late night southwest sfc return flow may limit true cold
potential and produce non-diurnal temp trend by early Fri morning.
If the clouds and winds delayed, some chance of single digit lows in
a few locations. The latest run medium range models then suggest the
next clipper in line for Friday and Friday night, but again vary on
strength and moisture availability to work with. The 12z ECMWF is
less phases and separates two energy centers that pass mainly west
and northeast of the local fcst area, and just produces a half inch
or less of snow accum from late Fri afternoon and into the evening.
The more phased 12z GFS rippling along llvl baroclinicity produces
at least 1-3 inches acrs much of the area starting late Fri
afternoon, and lasting through midnight before shuttling off to the
southeast. These amounts utilizing higher LSR's of 15:1 to 20:1
taking into account cold vertical profiles. For now will cover
Friday with moderate to high CHC POPs.
Saturday through next Monday...Cold post-frontal and blustery day
again on Sat with highs held in the 20s in most areas(especially if
there is some fresh snow cover of an inch or two), then longer range
indications of another vigorous wave digging into eastern CONUS L/W
trof actually inducing some moderating return flow acrs the region
late Sat night and Sunday...Sunday highs a a result may be well up
in the 30s and even low 40s in the south. Then the models diverge
some into early next week, but the general sign is for ongoing
northwest flow to be active and usher down clippers almost every day
for snow chances/snow swaths of at least light snow accumulation
potentail, acrs portions of the upper Midwest into GRT LKS Mon
through next Wed. Long range indications also suggest a chunk of
real cold Canadian air possibly could dump down acrs the western GRT
LKS behind one of these waves early to mid next week...the current
GFS says next Wed with -25 to -28c values at H85 MB clipping the
area. ..12..
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 528 PM CST Mon Dec 4 2017
Line of showers and storms will sweep through the terminals vicinity
of Mississippi River over the next hour or so. The strongest
storms will bring wind gust potential to around 40-45 kts. In the
wake of the storms and passage of a cold front WNW winds will
remain strong/gusty at 25-35+ kts, with a period of low clouds and
MVFR cigs 1500-3000ft agl settling into the terminals by mid
evening lingering overnight before decreasing and returning to
VFR conditions toward/around daybreak. Anticipate VFR conditions
then on Tuesday with NW winds 20-30 kts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...12
AVIATION...McClure
Hazardous weather outlook, Dec 4, 11:01 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1101 AM CST Mon Dec 4 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1101 AM CST Mon Dec 4 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Windy conditions are expected today and tonight. Today, south
winds will blow at 20 to 30 mph, gusting up to 45 mph at times.
Tonight, a strong cold front will cause west winds to gust up to
45 mph. Drivers of high profile vehicles will need to use extra
caution. A wind advisory may be needed for at least portions of
the outlook area.
A strong, fast moving cold front will sweep across the outlook
area late this afternoon and evening. A line of thunderstorms will
rapidly push eastward ahead of the front and a few of the storms
may approach severe levels with the main risks wind gusts up to 60
mph and possibly an isolated, brief tornado between 5 and 8 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Strong winds are expected both Tuesday and Wednesday, along with
cold conditions. Tuesday's west winds will be sustained near 25
mph, and could gust to 40 mph at times, while Wednesday should see
winds of 20 to 35 mph from the northwest.
There is a chance for accumulating snow Friday. It is too early to
determine if this will have any impact to the local area.
.SPOTTER INFORMATION STATEMENT...
There is a low chance of spotter activation. Please provide reports
of wind gusts over 40 mph along with any damaging winds.
Nichols
In the hours before
Special weather statement, Dec 4, 4:34 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
434 PM CST MON DEC 4 2017
MOC045-199-042315-
Scotland-Clark-
434 PM CST MON DEC 4 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTLAND AND CLARK
COUNTIES UNTIL 515 PM CST...
At 434 PM CST, a strong thunderstorm was located near Greensburg, or
near Edina, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kahoka, Wayland, Wyaconda, Alexandria, Rutledge, Luray, South Gorin,
Granger, Winchester, Revere, Arbela, Clark County Fairgrounds,
Chambersburg, Ashton, Heath Memorial Conservation Area, Peaksville,
Fairmont, Medill, St. Patrick and Etna.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4061 9185 4036 9145 4025 9165 4026 9195
4030 9195 4031 9232
TIME...MOT...LOC 2234Z 247DEG 37KT 4024 9221
NICHOLSSpecial weather statement, Dec 4, 5:16 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
516 PM CST MON DEC 4 2017
ILC067-071-IAC057-111-MOC045-050000-
Hancock-Henderson-Des Moines-Lee-Clark-
516 PM CST MON DEC 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HANCOCK...SOUTHWESTERN
HENDERSON...SOUTH CENTRAL DES MOINES...CENTRAL LEE AND EASTERN CLARK
COUNTIES UNTIL 600 PM CST...
At 515 PM CST, a strong thunderstorm was located over Wayland, or
near Kahoka, moving east at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Burlington, Fort Madison, Keokuk, Carthage, Kahoka, Nauvoo, West
Burlington, Hamilton, Warsaw, La Harpe, Dallas City, Montrose,
Wayland, Carman, Alexandria, Ferris, Colusa, Niota, Disco and St.
Francisville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4031 9165 4047 9174 4083 9113 4049 9091
4042 9091
TIME...MOT...LOC 2315Z 247DEG 43KT 4043 9159
NICHOLSLocal storm report, Dec 4, 6:03 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 PM CST MON DEC 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SSE SOUTH GORIN 40.32N 92.01W
12/04/2017 M0.75 INCH SCOTLAND MO PUBLIC
REPORT RELAYED BY BROADCAST MEDIA. LOCATION AND TIME ARE
ESTIMATED.
&&
DCSpecial weather statement, Dec 4, 6:22 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
622 PM CST MON DEC 4 2017
ILC067-071-109-187-050100-
Hancock-Henderson-Warren-McDonough-
622 PM CST MON DEC 4 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HANCOCK...SOUTHEASTERN HENDERSON...WARREN AND NORTHERN MCDONOUGH
COUNTIES UNTIL 700 PM CST...
At 620 PM CST, strong thunderstorms were clustered near Roseville, or
12 miles south of Monmouth, moving quickly northeast at 45 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Macomb, Monmouth, Bushnell, Colchester, La Harpe, Roseville,
Stronghurst, Kirkwood, Blandinsville, Good Hope, Prairie City,
Biggsville, Gladstone, Terre Haute, Bardolph, Raritan, Sciota,
Western Illinois University, Little Swan Lake and New Philadelphia.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4082 9106 4106 9044 4047 9045 4041 9098
TIME...MOT...LOC 0020Z 240DEG 49KT 4074 9072
12
Special weather statement, Dec 4, 6:26 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
626 PM CST MON DEC 4 2017
ILC073-131-161-195-IAC045-163-050145-
Rock Island-Mercer-Whiteside-Henry-Scott-Clinton-
626 PM CST MON DEC 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...WESTERN WHITESIDE...HENRY...SCOTT AND
SOUTHEASTERN CLINTON COUNTIES UNTIL 745 PM CST...
At 626 PM CST, radar indicated strong thunderstorms were located
along a line extending from Donahue to near Burgess. Movement was
northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Kewanee, Morrison, Aledo, Cambridge, Silvis, Geneseo, Eldridge,
Milan, Colona, Camanche, Le Claire, Coal Valley, Fulton and Galva.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 286 and 306.
Interstate 80 in Illinois between mile markers 1 and 34.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 31.
Interstate 280 between mile markers 1 and 18.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4115 8990 4115 9078 4169 9075 4193 9011
4193 8986
TIME...MOT...LOC 0026Z 242DEG 29KT 4170 9066 4115 9069
Gibbs